Alert archive / Hawaii / Wind Advisories in 2013

Wind Advisory 55, NWS Honolulu, HI

September 16, 2013Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Sep 16, 2013, 11:47 AM HST for Hawaii County, Hawaii. It was in force for 40 hr.

The area

The counties it named.

The facts

Issued
Sep 16, 2013, 11:47 AM HST (21:47 UTC)
Expired
Sep 18, 2013, 3:17 AM HST
In force
40 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 9.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2013-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2013-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
877 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

679 
WWHW70 PHFO 162147
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1147 AM HST MON SEP 16 2013

HIZ023>027-171100-
/O.NEW.PHFO.WI.Y.0055.130916T2147Z-130917T1600Z/
KONA-SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA-
BIG ISLAND INTERIOR-
INCLUDING THE CITIES OF...KAILUA-KONA...MILOLII...SOUTH POINT...
PAHALA...HILO...VOLCANO...HONOKAA...KAMUELA...WAIKOLOA...
BRADSHAW FIELD...SADDLE ROAD ABOVE 5000 FEET
1147 AM HST MON SEP 16 2013

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST TUESDAY OVER BIG ISLAND
PASSES AND RIDGES BELOW 8000 FEET...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST TUESDAY. 

* WINDS...EAST 15 TO 30 MPH WITH LOCALIZED GUSTS OVER 40 MPH ARE
  EXPECTED OVER PASSES AND RIDGES BELOW 8000 FEET. 

* TIMING...THROUGH 6 AM TUESDAY.

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND 
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$
4 follow-up statements
597 
WWHW70 PHFO 170144
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
344 PM HST MON SEP 16 2013

HIZ023>027-171445-
/O.CON.PHFO.WI.Y.0055.000000T0000Z-130917T1600Z/
KONA-SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA-
BIG ISLAND INTERIOR-
INCLUDING THE CITIES OF...KAILUA-KONA...MILOLII...SOUTH POINT...
PAHALA...HILO...VOLCANO...HONOKAA...KAMUELA...WAIKOLOA...
BRADSHAW FIELD...SADDLE ROAD ABOVE 5000 FEET
344 PM HST MON SEP 16 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY OVER 
PASSES AND RIDGES BELOW 8000 FEET...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY. 

* WINDS...EAST 15 TO 30 MPH WITH LOCALIZED GUSTS OVER 40 MPH ARE 
  EXPECTED OVER PASSES AND RIDGES BELOW 8000 FEET. 

* TIMING...THROUGH 6 AM TUESDAY.

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND 
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$
321 
WWHW70 PHFO 171328
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
328 AM HST TUE SEP 17 2013

HIZ023>027-180230-
/O.EXT.PHFO.WI.Y.0055.000000T0000Z-130918T0400Z/
KONA-SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA-
BIG ISLAND INTERIOR-
INCLUDING THE CITIES OF...KAILUA-KONA...MILOLII...SOUTH POINT...
PAHALA...HILO...VOLCANO...HONOKAA...KAMUELA...WAIKOLOA...
BRADSHAW FIELD...SADDLE ROAD ABOVE 5000 FEET
328 AM HST TUE SEP 17 2013

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* WINDS...EAST 25 TO 35 MPH WITH LOCALIZED GUSTS OVER 45 MPH ARE
  EXPECTED OVER PASSES AND RIDGES BELOW 8000 FEET.

* TIMING...THROUGH 6 PM THIS EVENING.

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND 
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$
441 
WWHW70 PHFO 180140
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
340 PM HST TUE SEP 17 2013

HIZ023>027-181400-
/O.EXT.PHFO.WI.Y.0055.000000T0000Z-130918T1400Z/
KONA-SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA-
BIG ISLAND INTERIOR-
INCLUDING THE CITIES OF...KAILUA-KONA...MILOLII...SOUTH POINT...
PAHALA...HILO...VOLCANO...HONOKAA...KAMUELA...WAIKOLOA...
BRADSHAW FIELD...SADDLE ROAD ABOVE 5000 FEET
340 PM HST TUE SEP 17 2013

...WIND ADVISORY NOW IN EFFECT UNTIL 4 AM HST WEDNESDAY OVER 
PASSES AND RIDGES BELOW 8000 FEET...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 4 AM HST WEDNESDAY. 

* WINDS...NORTHEAST 15 TO 35 MPH WITH HIGHER GUSTS ARE EXPECTED
  OVER PASSES AND RIDGES BELOW 8000 FEET.

* TIMING...THROUGH 4 AM WEDNESDAY.

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND 
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$
048 
WWHW70 PHFO 181317
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
317 AM HST WED SEP 18 2013

HIZ023>027-181430-
/O.CAN.PHFO.WI.Y.0055.000000T0000Z-130918T1400Z/
KONA-SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA-
BIG ISLAND INTERIOR-
INCLUDING THE CITIES OF...KAILUA-KONA...MILOLII...SOUTH POINT...
PAHALA...HILO...VOLCANO...HONOKAA...KAMUELA...WAIKOLOA...
BRADSHAW FIELD...SADDLE ROAD ABOVE 5000 FEET
317 AM HST WED SEP 18 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS OVER THE BIG ISLAND HAVE DECREASED TO BELOW ADVISORY LEVELS.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Sep 16, 10:00 AM HST, 1 hour 47 minutes earlier.

Area forecast discussion, Sep 16, 10:00 AM HST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST MON SEP 16 2013

.SYNOPSIS...
BUILDING HIGH PRESSURE NORTH OF THE ISLANDS WILL HELP TO INCREASE
TRADE WINDS OVER THE NEXT COUPLE OF DAYS. MODERATE TRADE WIND
SHOWERS WILL CONCENTRATE SHOWERS OVER WINDWARD AND MAUKA AREAS.
SLIGHTLY DRIER CONDITIONS ARE EXPECTED FOR THE SECOND HALF OF THE
WEEK.

&&

.DISCUSSION...
NO SIGNIFICANT CHANGES TO THE FORECAST PHILOSOPHY AT THIS TIME.
BUILDING HIGH PRESSURE NORTH OF THE ISLANDS WILL HELP TO INCREASE
TRADES INTO THE MIDDLE OF THE WEEK. AT THAT TIME...THE RIDGE NORTH
OF THE ISLANDS WILL BE ABSORBED INTO A LARGER HIGH FURTHER NORTHWEST
OF THE ISLANDS. THIS COULD WEAKEN THE TRADES A BIT FOR THE SECOND
HALF OF THE WEEK.

SHOWER ACTIVITY IS EXPECTED TO INCREASE OVER WINDWARD AND MAUKA
AREAS LATER TODAY AND TONIGHT AS SHOWERY LOW CLOUDS UPSTREAM OF THE
ISLANDS REACH THE ISLANDS IN THE TRADE WIND FLOW. INCREASED SHOWER
ACTIVITY IS EXPECTED TO PERSIST INTO THE MIDDLE OF THE WEEK.
PRECIPITABLE WATER VALUES SHOW VALUES TO BE NEAR NORMAL...SO AM NOT
EXPECTING ANY ISSUES WITH THE SHOWERS.

THE SECOND HALF OF THE WEEK SHOWS A SLIGHTLY DRIER AIRMASS MOVING
IN...SO SHOWER ACTIVITY SHOULD LET UP SOME. THE TRADES AND SHOWERS
BUILD AGAIN DURING THE FIRST PART OF NEXT WEEK.

&&

.MARINE...
WITH THE BUILDING MODERATE TRADES...SMALL CRAFT ADVISORY /SCA/
REMAINS POSTED FOR THE TYPICALLY WINDIER AREAS NEAR MAUI AND HAWAII
COUNTIES. THE SCA MAY NEED TO BE EXPANDED HEADING TOWARDS MID WEEK
AS THE WINDS PICK UP.

A SMALL NORTHWEST SWELL WILL PRODUCE A MODEST BUMP IN SURF HEIGHTS
ALONG NORTH FACING BEACHES THROUGH TUESDAY. INCREASING TRADES WILL
LEAD TO AN INCREASE IN WINDSWELL ALONG WINDWARD BEACHES/REEFS. A MIX
OF SOUTHERN HEMISPHERE SWELLS SHOULD KEEP SURF ALONG SOUTH FACING
BEACHES SMALL IN THE 2-3 FT RANGE OVER THE NEXT FEW DAYS.

&&

.AVIATION...
VFR CONDITIONS PREVAIL AT ALL TAF SITES AND THESE CONDITIONS ARE
EXPECTED TO CONTINUE THROUGHOUT THE DAY. THERE MAY BE SOME LOCAL
MVFR OVER WINDWARD SLOPES DUE TO LOW CLOUDS AND -SHRA.

AIRMET TANGO REMAINS POSTED FOR LOW LEVEL TURB S AND W OF MOUNTAINS
ON ALL ISLANDS DUE TO STRENGTHENING TRADE WINDS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY UNTIL 6 AM HST WEDNESDAY FOR MAALAEA BAY-
PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND LEEWARD WATERS-BIG
ISLAND SOUTHEAST WATERS.

&&

DISCUSSION/MARINE...M BALLARD
AVIATION...BURKE

Nearby

Wind Advisories in Hawaii, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.